Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 47, NWS Newport/Morehead City, NC

August 6, 2025Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Aug 6, 2025, 8:01 PM EDT for Dare County, North Carolina. It took effect at Aug 7, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 6, 2025, 8:01 PM EDT (00:01 UTC)
In effect from
Aug 7, 2025, 8:00 AM EDT
Expired
Aug 7, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

894 
WHUS42 KMHX 070001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Wed Aug 6 2025

NCZ203-205-071200-
/O.EXP.KMHX.BH.S.0046.000000T0000Z-250807T0000Z/
/O.NEW.KMHX.BH.S.0047.250807T1200Z-250808T0000Z/
Northern Outer Banks-Hatteras Island-
801 PM EDT Wed Aug 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 12:30 PM Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$
1 follow-up statement
250 
WHUS42 KMHX 070722
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
322 AM EDT Thu Aug 7 2025

NCZ203-205-071930-
/O.CON.KMHX.BH.S.0047.250807T1200Z-250808T0000Z/
Northern Outer Banks-Hatteras Island-
322 AM EDT Thu Aug 7 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and large breaking waves 
  expected in the surf zone.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water. Dangerous shore break can throw 
  a swimmer or surfer head first into the bottom causing neck 
  and back injuries.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around noon today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help. 

Shore break occurs when waves break directly on the beach. It is
extremely important to protect your head and neck whenever you
are in breaking waves by keeping your hands in front of you at
all times.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 6, 7:50 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 6, 7:50 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
750 PM EDT Wed Aug 6 2025

.SYNOPSIS...
High pressure will begin to weaken today and the pattern will become
more unsettled. An area of weak low pressure will move along the
Southeast coast late this week and into this weekend, which will
bring multiple rounds of moderate to heavy rainfall to ENC.

&&

.NEAR TERM /TONIGHT/...
As of 745 PM Wed...

Key Messages:

- Scattered showers and thunderstorms through tonight, some of which
  will be capable of producing heavy rain rates

Main update was to tweak PoP's up in the near term across
portions of Pitt, Greene, Lenoir, Jones, and Duplin Counties
given the current radar trends. These counties are also where we
have a mix of flood advisories and even a flash flood warning
in place this evening as training showers and thunderstorm
activity persists across the area and has already dumped about
2-4" of rainfall across the area with another 1-2" possible
through the late evening hours promoting at least a low end
flooding threat especially across low lying areas and the
typically susceptible spots. Otherwise the rest of the forecast
remains on track for tonight.

Prev Disc...Aloft, a mid-level trough will slowly move across
the Appalachians this afternoon/tonight with multiple embedded
shortwaves rounding the base. At the surface, inverted troughing
is stretched across the eastern part of the state. Scattered
showers are ongoing, the heaviest of which are occurring across
our western counties closer to the better forcing. Coverage is
expected to become more widespread later this afternoon and
evening, and with high PWATs and long skinny CAPE profiles,
localized flooding will be possible. Duplin, Onslow, Jones,
Lenoir, Greene, and Pitt counties have the greatest chance of
seeing the highest rain totals (1-2" with locally higher amounts
of 3-4" possible).

Tonight, in addition to continued scattered showers, there's
potential for fog. The inner coastal plain will have the best
chance, but we may remain mixed enough to keep it patchy at best.
Lows will range from the upper-60s across the coastal plain to the
mid-70s at the beaches.

&&

.SHORT TERM /THURSDAY/...
As of 2:55 PM Wednesday...Tomorrow will be cloudy and breezy
with a chance of scattered showers and thunderstorms. At the
surface, we'll be sandwiched between high pressure to our north
and a weak low to our south. Aloft, the aforementioned mid-level
trough will continue to push eastward, sending pockets of
positive vorticity advection across the area. This, coupled with
the surface troughing, will support continued chances of
scattered showers and thunderstorms through the day. High PWATs
will keep a threat of localized flooding on the table.
Temperatures will be very similar to today with highs maxing out
in the low- to mid-80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 3 AM Wed...

Key Messages

 - Below normal conditions continue into this weekend

 - Wet conditions continue through Saturday

 - A tropical disturbance could enhance rain chances and totals Friday
   and into the weekend. Current development chances are around
   40%.

We'll enter a more unsettled period later this week as tropical
moisture increases along the coast and an inverted trough and/or
weak low pressure form. The best chances (60-70%) for rain and
thunderstorms will be each afternoon and early evening, but we can
expect scattered showers and thunderstorms overnight and into the
mornings as well through Saturday. Latest trends show the low
passing by offshore of the OBX Saturday, which may bring drier
conditions than currently forecasted, as drier air is forced
southward to the west of the system.

Troughing should break down by Sunday, as high pressure settles
southward from the Mid-Atlantic. With residual moisture still in
place scattered (35-50%) showers and thunderstorms are likely with
the best chances along the southern NC coast. High pressure should
quickly shift offshore by Monday with a more typical summer pattern
taking shape through mid next week. Heat and humidity will build
each day, with highs reaching the mid to upper 80s Sunday and
Monday, and then low 90s Tuesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through Thursday/...
As of 750 PM Wed... No real changes to the forecast for the
short term as poor flight conditions will continue through
tonight across much of ENC as showers, thunderstorms, and low
clouds remain on the table. Currently, obs are reporting a mix
of VFR (mainly along the southern OBX and our northern inland
counties) with a mix of MVFR and IFR ceilings noted elsewhere.
MVFR to IFR CIGs are expected to become more widespread within
the next few hours as scattered showers and thunderstorms
continue to overspread much of ENC tonight. Some of these
showers and thunderstorms could produce moderate to heavy
rainfall, so drops in VIS are possible as well. Chance PoPs
(30-40%) will continue overnight with CIGs expected to bottom
out in the IFR range early tomorrow morning. With ample low
level cloud cover think the fog threat will once again be
minimized tonight. Conditions will be slow to improve tomorrow
with IFR CIGs potentially lingering well into the morning, with
MVFR cigs returning around 15-18Z given the latest guidance.
Near the end of the period, northeasterly winds will pick up and
CIGs will lift to MVFR but scattered showers and thunderstorms
will remain possible.

LONG TERM /Thursday night through Monday/...
As of 3 AM Wed...Increasing moisture and a weak tropical
disturbance could lead to periods of sub-VFR conditions into
this weekend. Improving conditions possible by Sunday with only
scattered convection possible.

&&

.MARINE...
SHORT TERM /through Thursday/...
As of 3:45 PM Wednesday...

Key Messages

 - Increasing confidence in Small Craft conditions developing
   over NE NC due to strengthening ENE winds of 20-30 kts, and
   seas building to 6-7 ft

 - SCAs remain in effect for the coastal waters north of   Ocracoke
   Inlet

 - Additional SCAs have been issued for the Pamlico Sound and
   northern rivers and sounds

Marine conditions will start to deteriorate tonight as the pressure
gradient over ENC becomes pinched. Northeasterly winds will increase
from 15-20 kt today to 15-25 kt with gusts to 20-30 kt tomorrow. The
area of stronger winds will start across the northern waters
tomorrow morning and extend south through the day. Seas will build
from north to south as well, peaking tomorrow afternoon/evening at 6-
7 ft north of Oregon Inlet, 4-6 ft across the central waters, and 3-
5 ft south of Ocracoke Inlet.

Given these conditions, SCAs remain in effect for the coastal waters
north of Ocracoke Inlet and additional SCAs have been issued for the
Pamlico Sound and northern rivers and sounds.

LONG TERM /Thursday Night through Monday/...
As of 3 AM Wed...

Key Messages

 - Increasing confidence in Small Craft conditions developing
   over NE NC, due to strengthening ENE winds of 20-25 kts, and
   seas building to 6-8 ft

 - SCAs issued for the coastal waters north of Ocracoke Inlet

As the pressure gradient increases Thursday morning due a strong
high to our north and low pressure off the SE coast, a band of
stronger winds will develop across the coastal waters (and possibly
eastern sounds) north of Cape Hatteras. SCAs have been issued for
these areas, and may need to be expanded eventually as strong winds
spread to the sounds and further south on Friday.

Winds will be ENE at 20-25 kts with gusts to 30 kts across the
coastal waters north of Cape Hatteras Thursday, with winds ENE 15-20
kts elsewhere. Strong ENE flow will spread to the rest of the
coastal waters and eastern inland sounds by Friday as the weak low
offshore makes its closest approach. By Saturday morning ENE/NE
winds will subside to 15-20 kts, and then to 10-15 kts Sunday.

Seas will build quickly north of Cape Hatteras to 6-8 ft Thursday,
with seas 3-5 ft elsewhere. 6 foot seas will spread southward
Thursday night, and down to near Cape Lookout by Friday, remaining 6-
8 ft to the north. Seas begin to subside Friday night, and by
Saturday waves will be 4-6 ft north of Cape Hatteras, and 3-5 ft to
the south. Seas should become mostly 3-5 ft everywhere on
Sunday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
     205.
     Beach Hazards Statement from Thursday morning through Thursday
     evening for NCZ203-205.
MARINE...Small Craft Advisory from 8 AM Thursday to 2 AM EDT Saturday
     for AMZ131-230-231.
     Small Craft Advisory from 2 PM Thursday to 2 AM EDT Saturday
     for AMZ135.
     Small Craft Advisory from 2 AM Thursday to 2 AM EDT Sunday for
     AMZ150.
     Small Craft Advisory from 6 AM Thursday to 2 AM EDT Sunday for
     AMZ152.
     Small Craft Advisory from 9 AM Thursday to 2 AM EDT Sunday for
     AMZ154.

&&

SYNOPSIS...MHX
NEAR TERM...RCF/OJC
SHORT TERM...OJC
LONG TERM...SGK
AVIATION...SGK/RCF
MARINE...SGK/OJC
Hazardous weather outlook, Aug 6, 3:48 AM EDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
348 AM EDT Wed Aug 6 2025

NCZ029-045>047-080-081-094-193>195-070800-
Martin-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-
Pamlico-Northern Craven-Southern Craven-West Carteret-
348 AM EDT Wed Aug 6 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-205-070800-
Northern Outer Banks-Hatteras Island-
348 AM EDT Wed Aug 6 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-199-204-070800-
East Carteret-Coastal Onslow-Ocracoke Island-
348 AM EDT Wed Aug 6 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ044-079-090>092-198-070800-
Pitt-Greene-Duplin-Lenoir-Jones-Inland Onslow-
348 AM EDT Wed Aug 6 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Heavy rain today and tonight has the potential to create localized
minor flooding issues.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:52 PM EDTSpecial Marine WarningMHX38 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.